A recently published report describes the case of a 61-year-old female patient with a history of stroke that experienced an acute focal neurologic deficit due to salicylate toxicity and highlights the importance of considering this diagnosis and initiating treatment as quickly as possible.
In the emergency department (ED), the patient reported experiencing hemiparesis in her upper and lower extremities after waking up that morning. Further questioning revealed that over the past 2 weeks, the patient had been feeling generally unwell, anxious, and had experienced persistent chest pressure, which she treated with aspirin.
The patient’s past medical history included essential hypertension, generalized anxiety disorder, and a previous ischemic stroke with an associated seizure disorder. She stated that her seizure disorder was well controlled with diazepam and phenobarbital, however, she had not taken either medication the week prior to her ED presentation due to her illness. Additionally, the patient stated that she was not taking antiplatelet or anticoagulant drugs at the time.
After her arrival, the patient became confused and began experiencing tinnitus, shortness of breath, and blurred vision. Due to her neurologic presentation, age, and past medical history, recurrent stroke or transient ischemic attack were initially considered. After these diagnoses were excluded through further evaluation, laboratory findings revealed “a mixed acid-base disorder with a wide anion gap metabolic acidosis and respiratory alkalosis.”
Upon further questioning, the patient admitted to excessive use of salicylate over the previous 2 to 3 weeks. Laboratory findings revealed her initial serum salicylate level to be 78.1mg/dL (upper therapeutic limit, 19.9mg/dL).
The patient was treated with oral activated charcoal and intravenous sodium bicarbonate, potassium and dextrose. The patient’s symptoms completely resolved within 48 hours of her presentation to the ED.
“The delay in diagnosis was a concern, considering the potentially fatal nature of salicylate toxicity and the importance of early treatment,” the authors concluded, adding that “physicians should maintain a high index of suspicion for salicylate toxicity in patients who present with acute neurologic symptoms, and medication history should include direct questioning for salicylate use.”
Delaney TM, Helvey JT, Shiffermiller JF. A Case of Salicylate Toxicity Presenting with Acute Focal Neurologic Deficit in a 61-Year-Old Woman with a History of Stroke [published online February 15, 2020]. American Journal of Case Reports. doi: 10.12659/AJCR.920016.
This article originally appeared on MPR